MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. HARMONIC SCALPEL HAND PIECE; INSTRUMENT, ULTRASONIC SURGICAL

ETHICON ENDO-SURGERY, LLC. HARMONIC SCALPEL HAND PIECE; INSTRUMENT, ULTRASONIC SURGICAL
Catalog Number HP054
Medical Device Problem Codes Failure to Read Input Signal (1581); Activation, Positioning or Separation Problem (2906); No Apparent Adverse Event (3189)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/18/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 12/12/2025.D4 batch #: r92e1f.Investigation summary the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the device was received with no apparent damage.The device was connected to a generator, evaluated with a test instrument, and was found to be functional.The handpiece was disassembled to verify the condition of the internal components, and the moisture indicator was positive.It is possible that the ingress of moisture affected handpiece functionality.In addition, evidence of remanufactured activities and component replacement was noted.The internal wires were different from the standard wire used at the current ees manufacturing process.The handpiece has a number of seals to prevent fluids from entering the housing."positive moisture indicator" describes a condition where water enters the handpiece cavity during the steam sterilization process, with the primary path of ingress being the distal seal, which may be caused by a reduction of the compressive force on the distal seal.However, no definitive root cause could be drawn and no conclusion could be reached on the cause of the reported event.This has been identified as a remanufactured handpiece.As part of the quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch r92e1f, and no non-conformances were identified.
 
Event or Problem Description
It was reported that during an unknown procedure, when harmonic device was not working properly.Harmonic device was struggling to get through (seal & cut) any sort of tissue on all three settings of the instrument (min, max, advance haemostasis), with a couple of bleeds along the way we weren't able to control in the usual way.A couple of times the instrument also had 'reset' message on gen11 and required activating numerous times throughout use, when usually you only need to do it prior to use.Scrub nurse was unable to check the lives on the lead as she was scrubbed, no warning prior to use had been given.They switched both device and handpiece.Patient outcome not effected.

Brand Name
HARMONIC SCALPEL HAND PIECE
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
*  
3035526892
MDR Report Key23794296
Report Number3005075853-2025-09464
Device Sequence Number10493882
Product Code LFL
UDI-Device Identifier20705036002144
UDI-Public(01)20705036002144
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K002906
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHP054
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/10/2025
Initial Report FDA Received Date12/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR
Patient SexUnknown